Annals of Indian Academy of Neurology
CASE REPORT
Year
: 2006  |  Volume : 9  |  Issue : 1  |  Page : 36--39

Carbamazepine-induced sinus nodal dysfunction


Narayanan K.K Namboodiri, Shomu Bohora, Jaganmohan A Tharakan 
 Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala, India

Correspondence Address:
Narayanan K.K Namboodiri
Cardiology, SCTIMST, Trivandrum - 695 011
India

Abstract

Carbamazepine (CBZ) is widely used in clinical practice for various indications. Although its potential harmful effects on the hemopoetic system and liver are well known, the cardiac effects, though rare, have received less attention. This report presents a case of serious, but reversible sinus node dysfunction induced by CBZ in a young male with no structural heart disease. This case highlights the association of CBZ and sinus node dysfunction, which would have resulted in pacemaker implantation in this patient.



How to cite this article:
Namboodiri NK, Bohora S, Tharakan JA. Carbamazepine-induced sinus nodal dysfunction.Ann Indian Acad Neurol 2006;9:36-39


How to cite this URL:
Namboodiri NK, Bohora S, Tharakan JA. Carbamazepine-induced sinus nodal dysfunction. Ann Indian Acad Neurol [serial online] 2006 [cited 2022 Sep 25 ];9:36-39
Available from: https://www.annalsofian.org/text.asp?2006/9/1/36/22820


Full Text

 Case Report



A 21-year-old medical student presented with history of three episodes of syncope and multiple episodes of intermittent giddiness not amounting to loss of consciousness in the last 6 months. He did not report any other associated cardiac symptoms. He had history of recent onset seizures and was on regular treatment for the same. However, these episodes of giddiness did not resemble the seizures that he had experienced in the past and during these episodes he did not have any other neurologic symptoms. He was noted to have sinus arrhythmia on electrocardiogram and was planned for further evaluation with a provisional diagnosis of sick sinus syndrome. An echocardiogram ruled out structural heart disease. Holter monitoring for 24 hours showed a sinus pause of 3.3 s with corresponding event of giddiness. With a diagnosis of symptomatic sick sinus syndrome, patient was admitted for pacemaker implantation. On admission, he was noted to have been taking CBZ 600 mg/day for seizures (which was probably overlooked during outpatient evaluation). With few reports of CBZ causing sinus pauses and atrioventricular nodal conduction disturbances in the literature, the scheduled pacemaker insertion was postponed and in consultation with the neurologist CBZ was replaced with lamotrigine. The patient was discharged asking to report if symptomatic. On followup visits at 3 months and 1 year on new antiepileptic medication, he was asymptomatic without any complaints of giddiness or syncope. Holter monitoring for 24 hours, repeated at 3 months of follow up, did not show any sinus pauses [Figure 1].

 Discussion



Carbamazepine is known to produce negative chronotropic and dromotropic effects on the cardiac conduction system producing various types of conduction disturbances including sinus node dysfunction and atrioventricular nodal block. In an earlier report four elderly women developed bradyarrhythmia (three with sinus node dysfunction and one with complete heart block) while on CBZ at a dose of 200-600 mg/day.[1] Bradyarrhythmia was noted after 1-16 months of CBZ therapy. Their conduction disturbances on electrocardiographic monitoring disappeared early after the cessation of CBZ intake and provocable bradyarrhythmia reappeared when rechallenged with CBZ. There was a direct correlation between the plasma concentration of CBZ and the frequency of sinus arrest in two of these patients. In another report, there were four patients with sick sinus syndrome who were taking CBZ and lithium. The authors concluded that CBZ aggravated lithium-induced sinus node dysfunction.[2] Elderly women appear to be particularly susceptible to the bradyarrhythmogenic effect of CBZ. These authors have cautioned that failure to distinguish CBZ-induced cardiac syncope from epileptic attacks may lead to an increase in dosage and aggravation of syncope.[3] Life-threatening bradyarrhythmias or AV conduction delay had been described in elderly women, even at therapeutic levels.[4] Few more case reports of bundle branch block, AV blocks and symptomatic sinus bradyarrhythmia in elderly on CBZ have been described in literature, majority of which resolved after stopping CBZ.[5][6][7][8][9] Most authors recommend an ECG prior to initiation of CBZ treatment and on followup visits in elderly patients.

The potential cardiotoxic effects have generally been observed in elderly female patients and at concentrations >40 mg/ml (170 mmol/l). The cardiotoxicity in young patients with no structural heart disease is controversial. Effect of increasing blood levels of CBZ on cardiac conduction system was evaluated in 10 subjects with serial estimation (in the basal state, during steady-state, i.e., 7th day and after 30th day of CBZ treatment) of pharmacologic levels of CBZ and 24-hour Holter monitoring. The authors concluded that, in young persons with epilepsy but no underlying cardiac diseases, CBZ apparently had no significant effect on the conduction system.[10] In a study involving 92 patients on CBZ therapy in the age range of 7-77 years cardiac conduction disturbances were rare and did not occur in younger patients.[11] But the study protocol did not include 24-hour Holter evaluation, without which many infrequent arrhythmias may be left undiagnosed, as in the index case reported here. In general, CBZ can be considered safe, with only minimal effects on the healthy conduction system of young individuals of 40 years or less. Nevertheless, it can cause potentially serious bradyarrhythmia in younger patients also, as seen in this case. A cause-effect relationship between CBZ and bradyarrhythmia was established in this case since discontinuation of CBZ led to disappearance of sinus node dysfunction.

Carbamazepine is a chemical derivative of tricyclic antidepressants. It exerts its effects by interacting with phase I and III of the electric potential by primarily acting as a sodium channel blocker, similar to class 1A antiarrhythmic agents. Degenerative changes in the AV conduction system leading to familial complete heart block has been recently linked to mutations of the SCN5A sodium channel gene. Phenytoin most frequently shortens the AV nodal refractory period with class IB effect, though variable effects on AV conduction have been reported. Barbiturates, valproate, succinamides, and benzodiazepines are not associated with significant effect on cardiac conduction system. Steiner et al. investigated the effects of parentral CBZ on interatrial, atrioventricular, and intraventricular conduction in normal dogs.[12] These studies demonstrated a prolongation of atrioventricular conduction and a decreased rate of phase 4 depolarization of autonomic fibers, thereby suggesting that CBZ per se may induce bradycardia in structurally normal cardiac conduction systems.

Summarizing, CBZ can result in sinus node dysfunction in young patients with no preexisting cardiac illnesses even at relatively lower doses. We recommend that patients on CBZ presenting with conduction disturbances, symptomatic or not should be re-evaluated after substituting the drug with an acceptable alternative. Permanent pacemaker implantation can be avoided in few selected patients who have been on CBZ and show reversible AV nodal conduction disturbances or sinus node dysfunction. It can be generally recommended that if syncope or changes in seizure-type occur in patients treated with CBZ, evaluation of cardiac conduction should ensue.

References

1Takayanagi K, Hisauchi I, Watanabe J, Maekawa Y, Fujito T, Sakai Y, et al. Carbamazepine-induced sinus node dysfunction and atrioventricular block in elderly women. Jpn Heart J 1998;39:469-79.
2Steckler TL. Lithium- and carbamazepine-associated sinus node dysfunction: nine-year experience in a psychiatric hospital. J Clin Psychopharmacol 1994;14:336-9.
3Hewetson KA, Ritch AE, Watson RD. Sick sinus syndrome aggravated by carbamazepine therapy for epilepsy. Postgrad Med J 1986;62:497-8.
4Kasarskis EJ, Kuo CS, Berger R, Nelson KR. Carbamazepine-induced cardiac dysfunction. Characterization of two distinct clinical syndromes. Arch Intern Med 1992;152:186-91.
5Johnson CD, Rivera H, Jimenez JE. Carbamazepine-induced sinus node dysfunction. P R Health Sci J 1997;16:45-9.
6Beermann B, Edhag O, Vallin H. Advanced heart block aggravated by carbamazepine. Br Heart J 1975;37:668-71.
7Durelli L, Mutani R, Sechi GP, Monaco F, Glorioso N, Gusmaroli G. Cardiac side effects of phenytoin and carbamazepine. A dose-related phenomenon? Arch Neurol 1985;42:1067-8.
8Gelvan A, Pallisgaard G. Carbamazepine induced right bundle branch block in a Greenlandic patient. Int J Circumpolar Health 2001;60:407-10.
9Arsenio A, Coucelo J, Marques JC, Araujo V. Complete auriculo-ventricular block during therapy with carbamazepine. Acta Med Port 1990;3:383-5.
10Matteoli S, Trappolini M, Curione M, Fanari F, Borgia MC, Puletti M. Effects of carbamazepine on heart conduction in young patients: a serial study using ambulatory ECG. G Ital Cardiol 1994;24:391-7.
11Puletti M, Iani C, Curione M, Trappolini M, Manfredi M. Carbamazepine and the heart. Ann Neurol 1991;29:575-6.
12Steiner C, Wit AL, Weiss MB, Damato AN. The antiarrhythmic actions of carbamazepine (Tegretol). J Pharmacol Exp Ther 1970;173:323-35.